The Eye of the Storm: A Severe Case of Immune Reconstitution Inflammatory Syndrome (IRIS)

1Beth Israel Deaconess Medical Center, Boston, MA
2Beth Israel Deaconess Medical Center, Boston, MA

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 154

Case Presentation:

A 51‐year‐old man with a new diagnosis of HIV/AIDS complicated by cryptococcemia and toxopSasma brain abscess, with a CD4 count of 17 cells/μL, presented to our hospital 2 months after his initial diagnosis with a chief complaint of dyspnea and palpitations. He was on his fifth week of antiretroviral therapy and now had a CD4 count of 367 cells/μL. His vital signs were notable for tachycardia and fever, with normal oxygen saturation. A V/Q scan, EKG, and echocardiogram did not reveal a cause of his symptoms. Over the course of the admission, he developed large‐volume diarrhea, pancreatitis, acute renal failure, and coagulopathy. An extensive negative infectious workup was pursued: this included negative assays for PCP and CMV, blood, urine, and stool cultures, as well as duodenal and colonic tissue cultures obtained during panendoscopy. The patient continued to have a positive cryptococcal antigen on serology, and his cryptococcal coverage was changed from fluconazole to liposomal amphotericin B. In the absence of other infectious etiologies, it was believed that his constellation of symptoms and laboratory abnormalities were a result of immune reconstitution inflammatory syndrome, and he was started on prednisone with marked symptom improvement. His symptoms completely resolved over the next 6 days, and his antiretroviral regimen was restarted.

Discussion:

Immune reconstitution inflammatory syndrome (IRIS) is a paradoxical clinical deterioration that is a result of the restoration of the immune system and the body's ability to mount an immune response. This disorder has been described in patients who experience rapid recovery of their immune function, such as after initiating antiretroviral therapy or stopping chemotherapy. IRIS is thought to be a response to an offending infective, tumor, or host antigen and can occur in the weeks to months following the initiation of antiretroviral therapy. Severe cases of IRIS can be fatal and must be distinguished from alternative diagnoses including new or concurrent opportunistic infections and drug toxicities. Patients with CD4 counts less than 50 cells/μL who experience a sharp drop in their HIV viral levels are particularly at risk for the development of IRIS, as was the case with our patient. Because the antigenic trigger of IRIS can be infective, IRIS is sometimes associated with a new or incompletely treated opportunistic infection. Management of IRIS includes the treatment of any existing or newly diagnosed opportunistic infection, symptomatic and supportive care, and conservative use of anti‐inflammatory medications. In severe cases, a short course of corticosteroids and cessation of antiretroviral therapy can be beneficial.

Conclusions:

Hospitalists should be aware of the pathogenesis and management of IRIS. The temporal association of IRIS with recent initiation of antiretroviral therapy and precipitous rise in CD4 count are risk factors for the development of IRIS.

Author Disclosure:

G. Farris, BIDMC, none; A. Carbo, BIDMC, none.

To cite this abstract:

Farris G, Carbo A. The Eye of the Storm: A Severe Case of Immune Reconstitution Inflammatory Syndrome (IRIS). Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 154. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/the-eye-of-the-storm-a-severe-case-of-immune-reconstitution-inflammatory-syndrome-iris/. Accessed May 27, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.